Basic First Aid
Some drugs can make people very drowsy. Others can lead to people being very tense and panicky. With some drugs people can overheat and become dangerously dehydrated. And in some situations people can take too much or have a bad reaction to a drug and fall unconscious.
Drug use can be dangerous and it is important that you know what to do in an emergency. The lives of friends and people around you could depend on you knowing basic first aid.
Some people who have got into problems on drugs are only alive today because their friends knew what to do in an emergency. Others have died because the people around them panicked and didn't know what to do. Many organisations such as the Red Cross and St Johns offer free courses. Have a look in your local phone book for contact numbers.
Here is some basic First Aid information:
- If a person is tense & panicky
- If a person is faint or loses consciousness
- If a person overheats or dehydrates
- If a person has an epileptic seizure
- The recovery position
If a person is tense & panicky
This tends to occur with hallucinogenic drugs like LSD and magic mushrooms but it also happens with drugs like amphetamines and ecstasy as well as high doses of cannabis, or combinations of these. If someone is really tense and panicky on drugs take the following steps:
- Calm them down and reassure them. Talk to them quietly and explain that the panicky feeling will gradually go.
- Keep them away from loud noises and bright lights.
- Help them if they overbreathe (hyperventilate). When someone breathes very quickly and gasps for breath, they often get dizzy and feel sick.
- Take a look at our guidelines for dealing with a bad trip
If a person is faint or loses consciousness
This happens mainly with downer drugs like alcohol, heroin and tranquillisers but is also quite common with solvents (glue and gas) and poppers and can happen to people who react badly or overheat on amphetamine or ecstasy. If it happens take the following steps:
- Put the person in the recovery position.
- Loosen any tight clothing that might restrict their breathing.
- Keep them warm by use of blankets or a coat (but not too warm). This does not apply if loss of consciousness is due to overheating as described below.
- Check their breathing. If they are not breathing be prepared to do mouth to mouth resuscitation.
- Call an ambulance as soon as possible. Explain to the ambulance crew what has happened and what you have done.
If a person overheats or dehydrates
This tends to happen with drugs like amphetamine and ecstasy when people really exert themselves. These drugs raise body temperature. If people use these drugs in hot places, like clubs, body temperature goes even higher.
These drugs give an energy boost and people often dance for long periods getting even hotter. As they get hotter they lose a lot of body fluids - as much as a 1/2 a litre or pint an hour. Overheating and dehydration can result. This can be very dangerous and has been the main reason for ecstasy-related deaths.
The warning signs include:
- Cramps in legs, arms and back.
- Failure to sweat.
- Headaches and dizziness, vomiting.
- Suddenly feeling very tired.
- Feeling like urinating but not doing so when you go.
It can be prevented by:
- Not dancing for long periods at a time.
- Taking regular rests and relaxing in a cool area.
- Drinking water, fruit juice or a sports drink at no more than about the rate of half a litre or pint an hour, (sipping the drink regularly) and avoiding alcohol.
- Be careful of drinking too much water, this too can cause major problems, and can even be lethal. See here for more info.
- Drinking or eating something that keeps the salt levels in the body up. Salty snacks, fruit juice, and sports drinks will all help to keep the body provided with the minerals it needs.
- Wearing cool clothes and not wearing hats (hats keep heat in).
If someone is overheating:
- Move the person to a cool area - possibly outside.
- Splash them with cold water to cool them down.
- Remove unnecessary clothing and fan them.
- Call an ambulance. Explain to the ambulance crew what has happened and what you have done.
If a person has an epileptic seizure
During a tonic-clonic seizure do the following:
- Do NOT restrain the person.
- Do NOT put anything in the person's mouth.
- Protect them by moving sharp or hot objects away.
- Keep a cool head, and calm others around you. You cannot stop a seizure once it has started.
- Let the seizure run its course. Do not try to revive the person.
- Ease the person to the floor and loosen clothing.
- Turn the person on their side, so that the saliva can flow from the mouth.
- It may be necessary to place a cushion or soft item under their head.
- After the seizure the person should be allowed to rest or to sleep if necessary. They can be moved carefully to a quieter area.
- If the person still seems groggy, weak, or confused afterwards, it may be better to accompany or get them home, or find medical assisstance
- If the person undergoes a series of convulsions, with each successive one occurring before he or she has fully recovered consciousness, or a single seizure lasting longer than 10 minutes, you should immediately seek medical assistance.
More Information on Epilepsy here
The recovery position
Some thing to add ?
Let us know
- D-Mag 2/98, Institute for the Study of Drug Dependency, London, UK
Disclaimer This Guide is provided for informational purposes ONLY. RaveSafe, it's volunteers and its sponsors do not condone or advocate the use of illegal substances. RaveSafe accepts NO responsibility for the way the information in this used, nor for any harm that might occur from the use of the information contained in this document. Although a concerted effort has been made to ensure the validity of the information contained in this document, no guarantees or assurances of accuracy are provided by anyone. Read and act at your own risk.